MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMALRS PLATELET PLASMA RBC AUTOPAS SET

TERUMO BCT TRIMA ACCEL; TRIMALRS PLATELET PLASMA RBC AUTOPAS SET
Catalog Number 5824102
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Air Embolism (1697); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: the customer returned a used trima set for investigation.Initial observations noted the presence of blood throughout the set.The customer also returned an empty pas bag attached to the pas line.The donor line was rf sealed at the manifold.Closer inspection confirmed the presence of 2 air bubbles (measuring approx.1 cm each) in the return line.Air bubbles were also noted in the return pump header tubing and in the reservoir.The set was flow tested, and fluid was able to flow freely throughout the set.No kinks, occlusions, missing or defective parts were identified.No evidence of clumping/clotting was observed.In summary, no disposable defects were identified.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a procedure on a trima device the operator observed a 5 cm air segment in the return line during the first return cycle going back the the donor.Per the customer, leur connections were tight and there was no clotting in the channel or reservoir.Donor id, age and outcome are unknown at this time however, no medical intervention was required.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, h.6 and h.11.Investigation: the customer returned a used trima set for investigation.Initial observations noted the presence of blood throughout the set.The customer also returned an empty pas bag attached to the pas line.The donor line was rf sealed at the manifold.Closer inspection confirmed the presence of 2 air bubbles (measuring approx.1 cm each) in the return line.Air bubbles were also noted in the return pump header tubing and in the reservoir.The set was flow tested, and fluid was able to flow freely throughout the set.No kinks, occlusions, missing or defective parts were identified.No evidence of clumping/clotting was observed.In summary, no disposable defects were identified.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found 0 reports for similar issues on this lot.The run data file (rdf) was analyzed for this event.Run data file analysis showed the run was completed with plasma rinseback at 47 minutes.No alerts or alarms were generated during the tubing set test or during the collection.Analysis showed the volume to prime the return line to the lower reservoir sensor with blood just after the donor was connected was within normal ranges.Additionally, the lower reservoir sensor did not detect air once filled with blood upon priming of the return line until the end of the first return cycle.Therefore, the observed air bubble in the return line is suspected to have been in the return 3-lumen line from the return line prime and not from the reservoir.Run data file analysis did not show a conclusive root cause for how air entered the return line during the return line prime.Possible causes include, but are not limited to: - air bubble from the ac line.If the drip chamber was not filled properly or if the ac bag was not connected to the bag line properly, air could have entered the ac line.During return line prime, the ac pump runs with the return pump to ensure anticoagulation of the prime blood.Otherwise, the ac pump is turned off for return cycles.The run data file shows the ac sensor did not detect air following the connection of ac, so this failure mode is unlikely unless air came from the ac line below the ac sensor.- air bubble entered from the needle line if the needle was not inserted fully into the donor vein.- if the sample bag was not completely sealed, it is possible for air to have been drawn into the line from the sample bag with the donor blood.- variations in the tubing set, such as a tubing set leak or bond error.Analysis of the run data file did not indicate any large volumes of air entered through the inlet line.If air was being drawn into the inlet line, the centrifuge pressure signals would be increased from normal levels.However, the centrifuge pressure in this procedure remained within normal levels.Additionally, the run data file showed the lower reservoir sensor was detecting air and fluid appropriately, as evidenced by detecting fluid during priming of the return line and air at the end of each return cycle.All return cycles were shown to have normal reservoir volumes so it is not suspected that the reservoir would have emptied by more than expected, allowing air to enter the line without the system detecting it.Signals from the reservoir appeared perfectly normal, meaning the reservoir seemed to be filling and emptying as expected with no suspected air or foam present.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a procedure on a trima device the operator observed a 5 cm air segment in the return line during the first return cycle going back the the donor.Per the customer, leur connections were tight and there was no clotting in the channel or reservoir.Due to eu personal data protection laws, the patient information is not available from the customer.Donor gender and weight were obtained from the run data file (rdf).
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, h.6 and h.11.Investigation: the customer returned a used trima set for investigation.Initial observations noted the presence of blood throughout the set.The customer also returned an empty pas bag attached to the pas line.The donor line was rf sealed at the manifold.Closer inspection confirmed the presence of 2 air bubbles (measuring approx.1 cm each) in the return line.Air bubbles were also noted in the return pump header tubing and in the reservoir.The set was flow tested, and fluid was able to flow freely throughout the set.No kinks, occlusions, missing or defective parts were identified.No evidence of clumping/clotting was observed.In summary, no disposable defects were identified.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found 0 reports for similar issues on this lot.The run data file (rdf) was analyzed for this event.Run data file analysis showed the run was completed with plasma rinseback at 47 minutes.No alerts or alarms were generated during the tubing set test or during the collection.Analysis showed the volume to prime the return line to the lower reservoir sensor with blood just after the donor was connected was within normal ranges.Additionally, the lower reservoir sensor did not detect air once filled with blood upon priming of the return line until the end of the first return cycle.Therefore, the observed air bubble in the return line is suspected to have been in the return 3-lumen line from the return line prime and not from the reservoir.Run data file analysis did not show a conclusive root cause for how air entered the return line during the return line prime.Possible causes include but are not limited to: air bubble from the ac line.If the drip chamber was not filled properly or if the ac bag was not connected to the bag line properly, air could have entered the ac line.During return line prime, the ac pump runs with the return pump to ensure anticoagulation of the prime blood.Otherwise, the ac pump is turned off for return cycles.The run data file shows the ac sensor did not detect air following the connection of ac, so this failure mode is unlikely unless air came from the ac line below the ac sensor.- air bubble entered from the needle line if the needle was not inserted fully into the donor vein.If the sample bag was not completely sealed, it is possible for air to have been drawn into the line from the sample bag with the donor blood.Variations in the tubing set, such as a tubing set leak or bond error.Analysis of the run data file did not indicate any large volumes of air entered through the inlet line.If air was being drawn into the inlet line, the centrifuge pressure signals would be increased from normal levels.However, the centrifuge pressure in this procedure remained within normal levels.Additionally, the run data file showed the lower reservoir sensor was detecting air and fluid appropriately, as evidenced by detecting fluid during priming of the return line and air at the end of each return cycle.All return cycles were shown to have normal reservoir volumes so it is not suspected that the reservoir would have emptied by more than expected, allowing air to enter the line without the system detecting it.Signals from the reservoir appeared perfectly normal, meaning the reservoir seemed to be filling and emptying as expected with no suspected air or foam present.If the drip chamber was not filled properly or if the ac bag was not connected to the bag line properly, air could have entered the ac line.During return line prime, the ac pump runs with the return pump to ensure anticoagulation of the prime blood.Otherwise, the ac pump is turned off for return cycles.The run data file shows the ac sensor did not detect air following the connection of ac, so this failure mode is unlikely unless air came from the ac line below the ac sensor.Root cause: run data file analysis did not show a conclusive root cause for how air entered the return line during the return line prime.Possible causes include but are not limited to: if the sample bag was not completely sealed, it is possible for air to have been drawn into the line from the sample bag with the donor blood.Incomplete ac prime of the inside of the 3:1 manifold, where the orientation of the 3:1 manifold during ac prime prevents it from being fully wetted, allowing air to become trapped in the 3:1 manifold.This air can then become dislodged during the first return cycle.
 
Event or Problem Description
The customer reported that during a procedure on a trima device the operator observed a 5 cm air segment in the return line during the first return cycle going back the the donor.After follow-up it was confirmed that they continued the procedure after this incident and monitored the following return cycles and could not see any more air.The customer stated the air was detected in the return line, all luer connections were tight, and the blood diversion pouch was not inflated with air.The donor was connected but not prior to ac prime.No air was being drawn in through the ac line or filter, and there was no clotting in the channel or return reservoir.No medical intervention was required.Due to eu personal data protection laws, the patient information is not available from the customer.Donor gender and weight were obtained from the run data file (rdf).

Brand Name
TRIMA ACCEL
Common Device Name
TRIMALRS PLATELET PLASMA RBC AUTOPAS SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key20855373
Report Number1722028-2024-00547
Device Sequence Number8592726
Product Code GKT
UDI-Device Identifier05020583824102
UDI-Public05020583824102
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2026
Device Catalogue Number5824102
Device Lot Number2403164251
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2024
Supplement Date Received by Manufacturer01/07/2025
03/13/2025
Initial Report FDA Received Date12/05/2024
Supplement Report FDA Received Date01/17/2025
03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale
Patient Weight94 KG